Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



$ \mathsf{L}^{\mathtt{2}}$-summand vectors in Banach spaces

Authors: Antonio Aizpuru and Francisco Javier Garcia-Pacheco
Journal: Proc. Amer. Math. Soc. 134 (2006), 2109-2115
MSC (2000): Primary 46B20, 46C05, 46B04
Published electronically: January 17, 2006
MathSciNet review: 2215781
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The aim of this paper is to study the set $ \mathsf{L} _{X}^{\mathtt{2}}$ of all $ \mathsf{L}^{\mathtt{2}}$-summand vectors of a real Banach space $ X$. We provide a characterization of $ \mathsf{L}^{\mathtt{ 2}}$-summand vectors in smooth real Banach spaces and a general decomposition theorem which shows that every real Banach space can be decomposed as an $ \mathsf{L}^{\mathtt{2}}$-sum of a Hilbert space and a Banach space without nontrivial $ \mathsf{L}^{\mathtt{2}}$-summand vectors. As a consequence, we generalize some results and we obtain intrinsic characterizations of real Hilbert spaces.

References [Enhancements On Off] (What's this?)

  • 1. A. Aizpuru, F.J. García-Pacheco, and F. Rambla, Isometric reflection vectors in Banach spaces, J. Math. Anal. Appl. 299 (2004) 40-48. MR 2091268 (2005g:46051)
  • 2. E. Behrends et al., $ \mathsf{L}^{\mathtt{p}}$-structure in real Banach spaces, Lecture Notes in Mathematics 613, Berlin-Heidelberg-New York, Springer-Verlag, 1977. MR 0626051 (58:30082)
  • 3. E. Behrends, $ \mathsf{L}^{\mathtt{p}}$-Struktur in Banachräumen, Studia Math. 55 (1976) 71-85. MR 0402466 (53:6286)
  • 4. P. Bandyopadhyay, D. Huang, B.-L. Lin, and S.L. Troyanski, Some Generalizations of Locally Uniform Rotundity, J. Math. Anal. Appl. 252 (2000) 906-916. MR 1801249 (2001j:46011)
  • 5. J. Becerra Guerrero and A. Rodríguez Palacios, Transitivity of the norm on Banach spaces, Extracta Math. 17 1 (2002) 1-58. MR 1914238 (2003i:46022)
  • 6. J.W. Carlson and T.L. Hicks, A characterization of inner product spaces, Math. Japonica 23 4 (1978) 371-373. MR 0524986 (80b:46034)
  • 7. R. Deville, G. Godefroy, and V. Zizler, Smoothness and Renormings in Banach Spaces, Pitman Monographs and Surveys in Pure and Applied Mathematics 64, Longman, Brunt Mill, 1993. MR 1211634 (94d:46012)
  • 8. R.E. Megginson, An Introduction to Banach Space Theory, Graduate Texts in Mathematics 183, New York, Springer-Verlag, 1998. MR 1650235 (99k:46002)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20, 46C05, 46B04

Retrieve articles in all journals with MSC (2000): 46B20, 46C05, 46B04

Additional Information

Antonio Aizpuru
Affiliation: Departamento de Matemáticas, Universidad de Cádiz, Puerto Real, Cádiz, 11510, Spain

Francisco Javier Garcia-Pacheco
Affiliation: Department of Mathematical Sciences, Kent State University, Kent, Ohio 44242

Keywords: $\mathsf{L}^{\mathtt{2}}$-summand vector, smoothness, Hilbert space
Received by editor(s): December 1, 2004
Received by editor(s) in revised form: January 31, 2005, and February 18, 2005
Published electronically: January 17, 2006
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society